Posted by Todd (220.127.116.11) on January 11, 2002 at 17:40:00:
It's important to note that all these cases were on multiple meds and not jump to any conclusions. But this is info we should all have.
Serotonin-Enhancing Drugs Tied to Cerebral Vasoconstriction and Stroke
NEW YORK (Reuters Health) Jan 07 - Researchers from Massachusetts General Hospital, Boston, report three cases of Call-Fleming syndrome apparently induced by the use of serotonin-enhancing drugs. Their report appears in the January issue of Neurology.
Dr. A. B. Singhal and colleagues note that Call-Fleming syndrome, which is most common among women 20 to 50 years of age, is characterized by the sudden onset of severe headache, focal neurologic deficits and seizures. The syndrome causes reversible cerebral artery vasoconstriction and ischemic stroke.
"Drugs with serotonergic effects are common and include antidepressants, antimigraine agents, decongestants, diet pills, St. John's wort, ecstasy, cocaine and methamphetamine," the researchers add.
The first patient, a 46-year-old women, developed the syndrome while taking sertraline, trazodone, thioridazine, clonazepam, albuterol nebulizer and a common cold medication (dextromethorphan hydrobromide/guaifenesin). An MRI with diffusion-weighted imaging revealed a parietooccipital ischemic stroke.
When Dr. Singhal's team diagnosed Call-Fleming syndrome, the cold medication and sertraline were discontinued. Within 1 week, the patient's symptoms improved, and an angiogram 6 months later showed that the vasoconstriction had completely resolved.
The second patient, a 45-year-old woman, was taking paroxetine and clonazepam. An hour before the sudden onset of a "explosive" headache, she had taken a cold remedy that included dextromethorphan hydrobromide, pseudoephedrine hydrochloride and acetaminophen.
Three weeks later, she developed clumsiness and numbness in her left hand. Diffusion-weighted imaging showed multiple ischemic strokes. Paroxetine was stopped and few days later the headaches subsided. Over the following 3 months, there was gradual normalization of cerebral blood flow. However, when she started mirtazapine the headaches returned, but they resolved after mirtazapine was discontinued.
The last patient developed an "explosive" headache with nausea and photophobia while accelerating a speedboat. This 34-year-old man was not taking any regular medications. The headache improved with ibuprofen, sumatriptan, methylprednisolone and meperidine.
Three days later, he developed another severe headache while speedboating. An MRI conducted 5 days later revealed ischemic lesions. His headache spontaneously improved and cerebral blood flow gradually improved over 3 months.
"These cases, and the literature, suggest that the use of serotonin-enhancing drugs can precipitate a cerebrovascular syndrome due to reversible, multifocal arterial narrowing," the researchers conclude.
"Other widely used but unsuspected drug combinations may pose the same danger," Dr. Singhal's group notes.
"At present our data suggest that it may be important to question individuals taking serotonergic drugs about the development of sudden-onset headaches and to ask about serotonergic drug use in patients with unexplained thunderclap headache."
Post a Followup